Participants in a recent study who took pioglitazone, especially those who took it for 24-plus months, showed an increased risk for bladder cancer.
Patients with type 2 diabetes who take pioglitazone, especially those who take it for more than two years, may be more likely to develop bladder cancer than those who have never taken the drug.
That's according to the results of a study(www.bmj.com) conducted by Canadian researchers that was published May 31 in BMJ. The researchers also found that the increased risk of bladder cancer seen with pioglitazone use was not observed with use of its thiazolidinedione sibling rosiglitazone, confirming a drug-specific effect.
"Furthermore, a dose-response relation was observed for cumulative duration of use, with the highest risk observed in participants who used pioglitazone for more than 24 months," the authors note. "A similar dose-response relation was observed in patients who received a high cumulative dosage of pioglitazone. These findings remained consistent in several sensitivity analyses."
Patients with type 2 diabetes who use thiazolidinediones may be at increased risk of developing diabetic macular edema (DME), suggests a study(archinte.jamanetwork.com) published today in the Archives of Internal Medicine.
The study found that at one year, the incidences of DME were 1.3 percent and 0.2 percent among thiazolidinedione users and nonusers, respectively. After adjustment for multiple factors, thiazolidinedione use was associated with an increased DME risk at one-year follow-up (odds ratio, 2.3) and 10-year follow-up (hazard ratio, 2.3). The effect was similar for both pioglitazone and rosiglitazone.
However, notes the author of an invited commentary on the study, several limitations preclude definitive conclusions, including a lack of information about participants' duration of use or disease severity, possible DME misclassification, and other confounding factors.
"We can neither be certain that thiazolidinediones cause macular edema nor be reassured that such a risk does not exist," he concludes. "Future studies using new-user incipient cohort designs with validated exposure and outcome definitions and appropriate adjustment for diabetes severity may provide additional information on this potential association."
The safety of pioglitazone is considered "controversial," say the study authors, noting that the thiazolidinedione has been associated with weight gain, as well as with an increased risk of congestive heart failure.
More recently, FDA adverse event surveillance data and a limited number of observational studies have pointed to a possible link to bladder cancer, but data regarding the significance of that risk have been lacking, especially regarding how the length of time patients take the drug affects the risk.
Of this cohort, 470 patients were diagnosed as having bladder cancer during 526,559 person years of follow-up; primary analyses were conducted on 376 of these individuals, matched to 6,699 controls, to ensure at least one year of follow-up between cohort entry and index (diagnosis) dates to account for latency.
Among ever users of pioglitazone, the risk of developing bladder cancer proved significant -- exclusive use of pioglitazone was associated with an 83 percent greater rate of bladder cancer -- and increased the longer the subjects took the drug.
"In terms of cumulative duration of use, the rate of bladder cancer increased as a function of duration of (pioglitazone) use, with the highest rate observed in users of more than 24 months (adjusted rate ratio 1.99)," the authors wrote. "For cumulative dosage, a statistically significant association was observed in patients who received more than 28,000 mg (adjusted rate ratio 2.45)" during the course of the study.
Even so, the study authors point out, the absolute risks associated with pioglitazone are low.
"Indeed, in this study, the highest durations of use and cumulative dosage increased the rate of bladder cancer by 88 and 137 cases per 100,000 person years, respectively," they conclude. "Thus, doctors, patients and regulatory agencies should be aware of this association when assessing the overall risks and benefits of this therapy."